Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 196, NWS Indianapolis, IN

November 6, 20056 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 6, 2005, 1:54 AM EST for 6 counties in Indiana. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2005, 1:54 AM EST (06:54 UTC)
Expired
Nov 6, 2005, 3:00 AM EST
In force
66 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 2:14 AM ESTTSTM WND DMG1 Nw Jamestown, INTREE LIMBS DOWN
Nov 6, 2:20 AM ESTTSTM WND DMG6 Se Lebanon, INBARN BLOWN DOWN AT 200E AND 600S JUST NORTH OF FAYETTE.
Nov 6, 2:20 AM ESTTSTM WND DMG6 Se Lebanon, INBARN BLOWN DOWN AT 200E AND 600S JUST NORTH OF FAYETTE IN BOONE COUNTY.
Nov 6, 2:25 AM ESTTSTM WND GST 0Brownsburg, INTHUNDERSTORM WIND GUSTS ESTIMATED AT 60 TO 70 MPH
Nov 6, 2:25 AM ESTTSTM WND GST 70Brownsburg, INTHUNDERSTORM WIND GUSTS ESTIMATED AT 60 TO 70 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 10:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 060653
SVRIND
INC011-063-107-109-121-133-060800-
/O.NEW.KIND.SV.W.0196.051106T0654Z-051106T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 AM EST SUN NOV 6 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL INDIANA
  HENDRICKS COUNTY IN CENTRAL INDIANA
  NORTHERN MORGAN COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  EXTREME SOUTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA
  PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 300 AM EST

* AT 151 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF RUSSELLVILLE...OR ABOUT 23 MILES SOUTH OF
  CRAWFORDSVILLE...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AROUND 200 AM EST
  ROACHDALE AROUND 205 AM EST
  NORTH SALEM AROUND 210 AM EST
  LIZTON AROUND 215 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3988 8703 3946 8705 3948 8637 4005 8633

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 060738
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST SUN NOV 6 2005

INC107-121-060745-
/O.CAN.KIND.SV.W.0196.000000T0000Z-051106T0800Z/
MONTGOMERY-PARKE-
235 AM EST SUN NOV 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR PARKE AND MONTGOMERY COUNTIES
IS CANCELLED...

STRONG STORMS HAVE MOVED EAST OF THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST SUNDAY
MORNING FOR WESTERN INDIANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 700 AM EST SUNDAY MORNING FOR SOUTHERN INDIANA.

LAT...LON 3985 8667 3946 8705 3948 8637 4005 8633

$$

INC011-063-109-133-060800-
/O.CON.KIND.SV.W.0196.000000T0000Z-051106T0800Z/
BOONE-HENDRICKS-MORGAN-PUTNAM-
235 AM EST SUN NOV 6 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EST
FOR NORTHERN MORGAN...SOUTHERN PUTNAM...HENDRICKS AND SOUTH CENTRAL
BOONE COUNTIES...

AT 231 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THE STORMS WERE LOCATED NEAR FROM NEAR WHITESTOWN...OR 
ABOUT 17 MILES SOUTHEAST OF FRANKFORT...TO NEAR HEARTLAND 
CROSSING...ABOUT 10 MILES SOUTHWEST OF INDIANAPOLIS. THEY WERE 
MOVING NORTHEAST AT 60 MPH.

LAT...LON 3985 8667 3946 8705 3948 8637 4005 8633

$$

JK
000 
WWUS53 KIND 060802
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EST SUN NOV 6 2005

INC011-063-109-133-060811-
/O.EXP.KIND.SV.W.0196.000000T0000Z-051106T0800Z/
BOONE-HENDRICKS-MORGAN-PUTNAM-
301 AM EST SUN NOV 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORGAN...SOUTHERN
PUTNAM...HENDRICKS AND SOUTHERN BOONE COUNTIES EXPIRED AT 300 AM
EST...

SEVERE STORMS MOVED EAST OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST SUNDAY
MORNING FOR WESTERN INDIANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 700 AM EST SUNDAY MORNING FOR SOUTHERN INDIANA.

LAT...LON 3985 8667 3946 8705 3948 8637 4005 8633

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 12:20 PM EST, 13 hours 34 minutes earlier.

Area forecast discussion, Nov 5, 12:20 PM EST, 13 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1220 PM EST SAT NOV 5 2005

.DISCUSSION...FCST FOCUS REMAINS ON POTENTIAL FOR WIDESPREAD SEVERE
WEATHER EVENT TONIGHT.

ALL MODELS IN GENERAL AGREEMENT ON HANDLING OF APPROACHING SYSTEM
THROUGH SUNDAY. NO SIG ERRORS NOTED AND WILL USE A BLEND BEYOND 12
HRS FOR TEMPS.

MAJOR STORM SYSTEM NOW DEVELOPING ACROSS THE CENTRAL U.S. MAIN UPPER
WAVE IS MOVING INTO THE FRONT RANGE OF THE ROCKIES. THIS IS INDUCING
PRESSURE FALLS WITH SFC LOW NOW LOCATED ACROSS SE KS. PRESSURE RISES
ACROSS KS SHOULD FORCE THIS LOW NE INTO CENTRAL MO BY LATER THIS
AFTERNOON. MID-UPPER LEVEL FORCING/DIVERGENCE ALREADY INCREASING
ACROSS THE REGION. ELEVATED STORMS HAVE DEVELOPED WITHIN REGION OF
DEEP ASCENT ACROSS IL BUT DESPITE STRONG EFFECTIVE SHEAR THEY HAVE
BEEN UNABLE TO REMAIN ORGANIZED.

EXPECT MAIN EVENT TO OCCUR AFTER DARK AS MID-UPPER JET STREAK
DEVELOPS ON FRONT SIDE OF THE UPPER TROUGH. STRENGTH OF WIND FIELDS
WHICH INCLUDES 50-60KTS AT 850MB AHEAD OF THE COLD FRONT ALONG WITH
DEEP LAYER/EFFECTIVE SHEAR IN EXCESS OF 40KTS POINTS TOWARD THE
POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND PERHAPS HAIL. BEST GUESS
ON TIMING IS 9 PM TO 4 AM...HOWEVER ONCE A LINE FORMS EXPECT THE
FORWARD SPEED 45 TO 55 KTS TO MAKE ANY MODEL FCST MUCH TOO SLOW.
THAT SAID, EXPECT LINE OF MOVE OUT OF THE CWA BY 12Z WITH WINDY
CONDS THEREAFTER AS INTENSE ISALLOBARIC/PRESSURE RISES HIT THE AREA
THROUGH MID MORNING.

ANOTHER STRONG SYSTEM IS STILL FORECAST TO IMPACT THE AREA BY
TUES-WEDS. EXPECT GULF MOISTURE THAT IS BROUGHT NORTHWARD
TODAY/TONIGHT WILL RETURN MORE QUICKLY WITH SECOND SYSTEM SO PRECIP
CHCS BY TUES LOOKS GOOD. FAVOR THE GFS SOLUTION FOR MID-LATE WEEK
BUT PERHAPS NOT AS COLD/AMPLIFIED OF A SOLUTION. IN A NUTSHELL, ONE
MAJOR WEATHER EVENT TONIGHT AND ANOTHER SYSTEM BY MID WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Nov 5, 3:20 PM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SAT NOV 5 2005

INZ021-028>031-035>049-051>057-060>065-067>072-061030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
320 PM EST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

WEATHER HAZARDS EXPECTED:
CLOUD TO GROUND LIGHTNING
DAMAGING WINDS
LARGE HAIL
ISOLATED TORNADOES

AREAS AFFECTED AND TIMING:
ALL OF CENTRAL INDIANA MAINLY AFTER MIDNIGHT.

DISCUSSION:

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING,
MAINLY NORTH OF INTERSTATE 70. HOWEVER THE THREAT FOR SEVERE WEATHER
WILL REMAIN LOW WITH THIS ACTIVITY. A LINE OF SEVERE THUNDERSTORMS
WILL DEVELOP ACROSS ILLINOIS AFTER 9 PM. THIS LINE OF STORMS WILL
MOVE EAST AT 50 MPH ACROSS CENTRAL INDIANA AFTER MIDNIGHT. THIS LINE
WILL PRODUCE DAMAGING STRAIGHT LINE WINDS.

ALTHOUGH THE MAIN THREAT WILL BE WIDESPREAD DAMAGING STRAIGHT LINE
WINDS...THE INTENSITY OF THE WINDS BOTH NEAR THE SURFACE AND THROUGH
THE ATMOSPHERE DOES INDICATE THE POTENTIAL FOR AN ISOLATED TORNADO.

AGAIN...THIS IS A VERY STRONG STORM SYSTEM THAT WILL BRING
WIDESPREAD DAMAGING WINDS TO CENTRAL INDIANA LATE TONIGHT. WE URGE
RESIDENTS OF CENTRAL INDIANA TO STAY ABREAST OF THE CHANGING WEATHER
SITUATION THIS EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AFTER THE COLD FRONT PASSES...WEST WINDS WILL INCREASE TO BETWEEN 20
AND 30 MPH SUNDAY MORNING WITH GUSTS TO BETWEEN 35 AND 40 MPH
POSSIBLE. WINDS WILL DIMINISH AFTER NOON ON SUNDAY.

ANOTHER COLD FRONT CROSSING THE AREA ON WEDNESDAY WILL BRING A CHANCE
OF THUNDERSTORMS. AT THIS POINT...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED AFTER MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JOHNSON/CO

In the hours before

Local storm report, Nov 6, 1:48 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
148 AM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     COVINGTON               40.14N 87.39W
11/06/2005                   FOUNTAIN           IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0135 AM     TSTM WND GST     11 SW LAFAYETTE         40.30N 87.02W
11/06/2005  59 MPH           TIPPECANOE         IN   AMATEUR RADIO

0135 AM     TSTM WND GST     NORTH TERRE HAUTE       39.54N 87.36W
11/06/2005  60 MPH           VIGO               IN   AMATEUR RADIO

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 1:13 AM ESTSevere Thunderstorm WarningINDFountain, Warren42 min
Nov 6, 1:18 AM ESTSevere Thunderstorm WarningINDClay, Parke, Vigo42 min
Nov 6, 1:39 AM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe36 min
Nov 6, 1:45 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe40 min
Nov 6, 1:57 AM ESTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Monroe, Morgan and 2 more63 min
Nov 6, 2:22 AM ESTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Tipton44 min
Nov 6, 2:26 AM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Johnson, Marion, Morgan and 1 more62 min
Nov 6, 2:42 AM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison, Rush, Shelby63 min
Nov 6, 2:59 AM ESTSevere Thunderstorm WarningINDBrown, Daviess, Greene, Johnson, Knox, Monroe and 2 more61 min
Nov 6, 3:11 AM ESTTornado WarningINDDaviess, Greene, Knox, Monroe, Owen, Sullivan49 min
Nov 6, 3:25 AM ESTWind AdvisoryINDBoone, Carroll, Clinton, Delaware, Hamilton, Hancock and 10 more11 hr
Nov 6, 3:32 AM ESTSevere Thunderstorm WarningINDHenry, Randolph43 min
Nov 6, 3:43 AM ESTTornado WarningINDGreene, Monroe, Owen37 min
Nov 6, 4:04 AM ESTTornado WarningINDBrown, Monroe26 min
Nov 6, 5:21 AM ESTSevere Thunderstorm WarningINDRush21 min
Nov 6, 5:55 AM ESTSevere Thunderstorm WarningINDRandolph20 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.